Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 3, NWS Pendleton, OR

January 4, 2020Columbia County, Walla Walla County, Washington; Umatilla County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 4, 2020, 8:25 AM PST for Columbia County, Walla Walla County, Washington; Umatilla County, Oregon. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2020, 8:25 AM PST (16:25 UTC)
Expired
Jan 4, 2020, 1:44 PM PST
In force
5 hr
Issued by
NWS Pendleton, OR

Counties Umatilla County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 54 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS76 KPDT 041625
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
825 AM PST Sat Jan 4 2020

ORZ507-WAZ029-050000-
/O.NEW.KPDT.WI.Y.0003.200104T1625Z-200105T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Pendleton, Pilot Rock, Dayton, Waitsburg,
and Walla Walla
825 AM PST Sat Jan 4 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...West to Southwest winds 25 to 35 mph with gusts up to 50 
  mph.

* WHERE...In Washington, Foothills of the Blue Mountains of 
  Washington. In Oregon, Foothills of the Northern Blue 
  Mountains of Oregon.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
1 follow-up statement
584 
WWUS76 KPDT 042144
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
144 PM PST Sat Jan 4 2020

ORZ507-WAZ029-042245-
/O.CAN.KPDT.WI.Y.0003.000000T0000Z-200105T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
144 PM PST Sat Jan 4 2020

...WIND ADVISORY IS CANCELLED...

The winds had decreased across the area. Although wind gusts to 35
mph are possible...the threat for advisory level winds had
diminished and the wind advisory is cancelled. 

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 4, 2:59 AM PST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 4, 2:59 AM PST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
259 AM PST Sat Jan 4 2020

.SHORT TERM...Today...Low pressure system in western Canada is
dragging cold front across the region in very progressive flow
regime. Sfc cold front is reaching the Blue Mtn foothills about
now (1100Z). Concern in short term continues to be wind.
With arrival of front, southerly winds across central OR/Grande
Ronde Vlly are easing and westerlies across Columbia Basin are
strengthening. Columbia Basin will remain breezy to windy until
the early evening hours as 850mb jet mixes down. High temps today
will remain above normal as cold air advection is modest in
generally westerly flow. Cascades will continue to see showers and
high elevation snow while the Blue Mtns are expected to pick up
modest rain and light snow above 3500ft as cold air works into
the region.

Tomorrow through tomorrow night...Overall pattern is close to
westerly flow as region remains under influence of quick flow
wedged between subtropical Pacific ridge and Gulf of Alaska low.
This keeps shortwave systems and attendant fronts impacting the
area every 24-36 hours for much of the week. Next shortwave rounds
AK low tomorrow with impacts arriving to the Cascade Crest in the
morning. This shortwave features poorer vapor transport and in
general will have lower precip amts but snow levels will be lower,
closer to 2500ft, resulting in modest snow accumulations for
higher elevations of the Cascades and a broad area of light snow
for much of the Central OR highlands and Blue Mtns. Once again the
Columbia Basin sees "chance" rain and conditions remain breezy,
although not as windy as with previous system.

.LONG TERM...Monday through Saturday. Yet another system on
Monday will bring heavy snow to the Cascades with lesser amounts
across the Blue Mountains. Snow levels will be around 1500-2000
feet region-wide Monday morning and then rise to near 3000 to
3500 feet along the Cascades by late day, but still be around 2500
feet over the Blue Mountains. Snow along the Cascades and over
the Blue Mountains will continue Monday night as ahead of a warm
front that is expected to move through by early Tuesday. By late
Tuesday the next cold front should be moving east of the Cascades
with a broad trough over the Inland Northwest through Wednesday.
Snow levels on Wednesday will range from 1500 to 2000 feet. A
fairly moist northwest flow continues Wednesday and Thursday. The
next warm front brings another round of rain and snow to the area
Friday with the cold front following on Friday night and
Saturday. Breezy to windy conditions will also be seen though much
of the period. Temperatures for the period start off above normal
but by the end of the week are near normal. 93

&&

.AVIATION...12Z Tafs. Cold front will move through the eastern
sites this morning with some MVFR cigs with light rain along/ahead
of front along with strong winds. West to southwest winds 20-
30kts with stronger gusts through about 18z, decreasing to 15 to
25 during the afternoon. VFR through the rest of period with cigs
050-100kft and winds decrease to 10 kts or less overnight. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  33  45  34 /  20   0  50  20
ALW  47  34  46  35 /  40   0  60  40
PSC  51  36  47  38 /  20   0  20  10
YKM  46  31  42  30 /  20  10  30  20
HRI  49  34  47  35 /  20   0  30  10
ELN  40  29  37  29 /  20  10  30  30
RDM  42  29  43  28 /  20  10  40  30
LGD  41  30  40  30 /  60   0  60  50
GCD  41  30  40  29 /  50  10  70  30
DLS  46  35  43  35 /  50  30  50  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 4 AM PST early this morning for ORZ049.

WA...None.
&&

76/93/93

In the hours before

Special weather statement, Jan 4, 4:02 AM PST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Pendleton OR
402 AM PST Sat Jan 4 2020

ORZ507-WAZ029-041400-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Athena, Pendleton, Pilot Rock, Dayton,
Waitsburg, and Walla Walla
402 AM PST Sat Jan 4 2020

Localized wind gusts 35 to 40 mph will continue along a cold front
that is moving rapidly through the Blue Mountains and surrounding
foothills through 6AM. Winds behind the front will ease but
remain breezy through the day today. High profile vehicles should
exercise caution or consider delaying travel during elevated
winds.

76

Nearby

Wind Advisories in Washington, 2020Wind Advisories in Oregon, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.